×

On the period length of some special continued fractions. (English) Zbl 0766.11003

For positive integers \(r\), \(s\) with \(s>r\) let \(M(r,s)\) be the length of the simple continued fraction expansion of \(s/r\). Let \(gcd(a,q)=1\) where \(a\) and \(q\) are positive integers with \(a=1\).
Define natural numbers \(s_ i\) by \(s_ i\equiv a^ i\pmod q\) and \(0<s_ i<q\). Further let \(W(a,q)=2\sum_{i=1}^ \omega \lfloor(M(s_ i,q)+1)/2\rfloor\), where \(\omega\) is the order of \(a\) modulo \(q\), and \(\lfloor\;\rfloor\) denotes the greatest integer function. If \(q=a^ m\pm 1\), then, it is easy to evaluate \(W(a,q)\), e.g. \(W*a,a^ m+1)=2m-2\). In the paper the authors show how to develop formulas for determining the value of \(W(a,(a^ m\pm1)/q)\) in terms of \(W(a,q)\) when \(a^ m\equiv\pm 1\pmod q\).
Reviewer: Péter Kiss (Eger)

MSC:

11A55 Continued fractions
11J70 Continued fractions and generalizations
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML

References:

[1] Bernstein, L., Fundamental units and cycles, J. Number Theory8 (1976), 446-491. · Zbl 0352.10002
[2] Knuth, D.E., The Art of Computer Programing II: Seminumerical Algorithms, Addison-Wesley, 1981.
[3] Mollin, R.A. and Williams, H.C., Consecutive powers in continued fractions, (to appear: Acta Arithmetica). · Zbl 0764.11010
[4] Perron, O., Die Lehre von den Kettenbrüchen, Chelsea, New-York (undated). · JFM 43.0283.04
[5] Porter, J.W., On a theorem of Heilbronn, Mathematika22 (1975), 20-28. · Zbl 0316.10019
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.